I wanted to share a tough experience to warn others on the possible nefarious consequences of this medication.
Above my personal story, it’s something that should be widely shared and known. This story is what can happen with unsafe contraceptive pills prescribed to young girls to cure acne or hirsutism. It’s absolutely not against contraceptive pills in general. It’s the case of oestrogen contraceptive declared unsafe in France since 2013 while prescribed in other parts of the world. It’s also to alert doctors and A&Es to avoid to mis-diagnose as the consequences can be fatal. I wish my daughter had never been prescribed these, for the three dots on her face. Even banned in France, they can still be ordered online without even a prescription.
It all started with an extreme sickness. My daughter had severe migraine, constant vomiting for few days, followed by pain in her neck I easily attributed to a wrong pillow position as she spent 5 days in bed, not eating anything, making sure she was kept hydrated. Of course the first alarm these days make you think of COVID19. We ordered a test online. As she is a young adult, she has her own mind. Although part of the mind reasoning had gone away. After long resistance to open the box, we did the test. I rushed to send it to the mail. Apparently we hadn’t scan it properly, so no news. Progressively she was able to come out of the bed. It happens that at that period I was terribly busy. Of course, I was reluctant to get too close to her. She showed few signs of incoherence. In our family if you have trouble to make your Apple devices work, these are really bad signs…. She couldn’t work out her laptop or iPhone.
Still she would refuse to go see the GP. She was tough at eating. We survived until her sister who is a brilliant third year student in food science came to visit. She noticed her eyes were not normal, they were not stable. From the neck stiffness, and other symptoms, she diagnosed a rupture of aneurysm. Checking on the NHS website it did look like it. Eventually, we convinced her to call again 111. Sadly they only want to talk to the patient, when they called back for the emergency appointment, she misunderstood, confusing 10 pm, the same night, with 10 am, the next morning. That took us to Saturday morning A&E. Due to COVID I was not allowed to enter the building. I had to let her go and wait in the cold in the car. It took her a whole day of waiting on an uncomfortable A&E chair with no meal. She was getting tired, they did several blood tests, COVID tests, and a scan to let her go at the end of the day with a diagnose of severe migraine and a promise to be contacted for an MRI.
Two more weeks passed, with a slight improvement. We tried everything to reduce the neck pain including a trip to her chiropractor in London, a COVID test was booked at the COVID centre in the car park on the way back. The results came negative for both of us. It was lucky as this long trip and a test in the confined car with no right to open the window was a ticket to COVID for me had she had it.
Back home, there was some improvement but still not sufficient.
Eventually I could convince her to contact the NHS to enquire about the MRI appointment and a visit to the optician to check the eye pressure was booked. An appointment for the MRI was booked for the following Monday.
I can’t thank enough the optician who was terribly alarmed after the scan of her optical nerve. She immediately contacted the A&E, did, further examination under their request, prepared a letter and sent us to the A&E.
To make it short, it’s only around midnight, while I was waiting in the car park in my car, that a CT scan with dye showed the blood clot in the her brain. That night they kept her at the hospital, starting blood thinning transfusions. Only on the following Monday was she seen by the neurologist. A Cerebral venous sinus thrombosis was officially diagnosed, after 3 scans and no MRI. Monday evening I picked her up up from the hospital. That allowed me to have a bit of rest. At least, they had admitted there was something. This is a second time, I have saved my daughter from doctors’ misdiagnosis.
She will probably have to have two injection of blood thinner per day for 6 months. The Doctor will only see her again in 3 months and we are still waiting for the ophthalmologist consultation.
The very possible cause of this, and that is why I am writing this story : a contraceptive pill given to reduce acne and Hirsutism [a condition where dark, thick hair grows in places where it doesn’t usually grow in women, such as on the face or chest]. These pills have been taken off the market in France since 2013 and still prescribed to young girls in the UK and some other countries. Endangering the life of a lovely young girl who hardly needed a pill as no way she has any exceptional acne or black hair.
The lack of knowledge of the doctors at the A&E is of a concern. They should have detected these ophtalmique signs on a girl that had rarely had headache. She needed a torough investigation.
Sadly, when we googled online, she is not an isolated case. They are stories of young girls lives put in danger, some with long term effects. My daughter’s condition could have been fatal had the clot not been spotted on time. We can only hope she has been prescribed the right medication. The long list of the side effects of the thinning injection is scary. wikipedia notes ‘The absolute risk of venous thromboembolism with EE/CPA-containing birth control pills is about 1.2 to 9.9 per 10,000 women-years.‘
This is no way a criticism of contraceptive pills. They are many other safer pills. The issue is with this particular type of oestrogen pills and the lack of knowledge of the medical staff.
This is where you wonder why every A&E does not have a database of all possible disease for a pre-systematic diagnose.The pills are prescribed with a statistic awareness of possible blood clot. Knowing how life threatening these clots can be, there should be a serious blood test before and close monitoring during the treatment. Instead, nothing is done, waiting for the statistics to randomly take the life of healthy girls.
Another lesson from this story : get your child sign a power of attorney to allow you to act on their behalf. It’s a non sense that doctors and paramedics would not talk to parents of over sixteens.
Please let everyone around you know the risks related to these oestrogen contraceptive pills that don’t even have a high contraceptive protection. Does a bit of acne worth risking life ?
Here are few articles related to this subject :
STAYING POSITIVE THROUGH MY EXPERIENCE WITH CVST: MADDIE’S STORY “”I tell my story nearly two years and two brain surgeries later to remind patients to advocate for themselves when visiting the ER, especially one that is close to a university. I continue to deal with the effects and complications from delays in treatment, i…”
European Medicines Agency : Benefits of Diane 35 and its generics outweigh risks in certain patient groups [there is a low risk of blood clots with these medicines. The risk of blood clots in the veins with these medicines is 1.5 to 2 times higher than for combined oral contraceptives (COCs) containing levonorgestrel and may be similar to the risk with contraceptives containing gestodene, desogestrel or drospirenone.]
‘Hormonal Contraceptives and Cerebral Venous Thrombosis Risk: A Systematic Review and Meta-Analysis Dr Farnaz Amoozegar, Paul E Ronksley, Reg Sauve and Bijoy K Menon, women taking oral contraceptive pills were 7.59 times more at risk of developing cerebral venous sinus thrombosis’.
“Cerebral vein &cerebral venous sinus thromboses are blood clots that form in the veins that drain the blood from the brain called the sinuses and cerebral veins. They can lead to severe headaches, confusion, and stroke-like symptoms.They may lead to bleeding into the surrounding The clots can be triggered by infections of the ear, face, or neck, by medications containing estrogen, pregnancy, or dehydration. They can also be caused by clotting disorders. Sometimes the cause is unknown.”
The most common causes for cerebral vein and cerebral venous sinus thrombosis in adults are:
Medications that contain estrogen such as birth control pills, patch or ring and estrogen replacement therapy.
Elevated levels of estrogen in pregnancy and post-pregnancy period.
Certain medications, for example tamoxifen and chemotherapy drugs.
Inherited clotting disorders such as factor V Leiden, prothrombin 20210 mutation, and deficiency of protein C, S or antithrombin.
Acquired clotting disorders such as antiphospholipid antibodies
A sudden agonising headache – it’s been described as a “thunderclap headache”, similar to a sudden hit on the head, resulting in a blinding pain unlike anything experienced before a stiff neck sickness and vomiting pain on looking at light